Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 11, 2020, 12:56 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona. It took effect at May 12, 2020, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2020, 12:56 PM PDT (19:56 UTC)
- In effect from
- May 12, 2020, 10:00 AM PDT
- Expired
- May 12, 2020, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4562 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS85 KVEF 111956 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1256 PM PDT Mon May 11 2020 .Another day of low relative humidity and strong southwest winds will result in critical fire weather danger for much of southern Nevada and northwest Arizona. Tuesday's RH values will be slightly higher compared to today but winds are expected to be stronger and will result in another day of rapid fire growth. AZZ101-102-NVZ461>466-120300- /O.NEW.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ /O.CON.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 1256 PM PDT Mon May 11 2020 /1256 PM MST Mon May 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...ANOTHER RED FLAG WARNING WILL GO INTO EFFECT FROM 10 AM TO 8 PM TUESDAY FOR SIMILAR LOW RH AND GUSTY SOUTHWEST FOR THE SAME AREAS... The National Weather Service in Las Vegas has issued a Red Flag Warning for Tuesday, which is in effect from 10 AM to 8 PM. The Red Flag Warning for today will continue until 8 PM. * TIMING...11 AM this morning until 8 PM this evening and again tomorrow from 10AM to 8PM. * WIND...Southwest winds increasing to 20-30 mph with gusts 35-45 mph. * HUMIDITY...5 to 20 percent. * THUNDERSTORMS...Low chance for isolated dry lightning is possible this afternoon across Mohave County. No lightning is expected Tuesday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Ongoing fires in parts of southern Nevada and northwest Arizona have shown rapid fire spread today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
4 follow-up statements
434 WWUS85 KVEF 120258 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 758 PM PDT Mon May 11 2020 .Winds have subsided today, so the Red Flag Warning for Monday has allowed to expire. Winds will pick back up Tuesday with similar, if not stronger, winds and a continuation of low relative humidity values. This will result in continued fire danger with the potential of rapid fire growth. AZZ101-102-NVZ461>466-121100- /O.EXP.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/ /O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 758 PM PDT Mon May 11 2020 /758 PM MST Mon May 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ TO 8 PM PDT /8 PM MST/ TUESDAY FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... * TIMING...10 AM Tuesday morning until 8 PM Tuesday evening. * WIND...Southwest winds increasing to 20-30 mph with gusts 35- 45 mph. * HUMIDITY...10 to 20 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Ongoing fires in parts of southern Nevada and northwest Arizona have shown rapid fire spread today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
218 WWUS85 KVEF 121016 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 316 AM PDT Tue May 12 2020 AZZ101-102-NVZ461>466-121815- /O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 316 AM PDT Tue May 12 2020 /316 AM MST Tue May 12 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... * TIMING...10 AM this morning until 8 PM this evening. * WIND...Southwest winds increasing to 20-30 mph with gusts 35- 45 mph. * HUMIDITY...10 to 20 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
697 WWUS85 KVEF 121643 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 943 AM PDT Tue May 12 2020 .Another day of gusty southwest winds and dry conditions will continue the risk for rapid fire growth. Breezy conditions have already occurred over many locations across southern Nevada and northwestern Arizona and these are expected to continue through this evening. Relative humidities region wide are falling below 20 percent and should continue through the afternoon. AZZ101-102-NVZ461>466-130245- /O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 943 AM PDT Tue May 12 2020 /943 AM MST Tue May 12 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... * TIMING...Through 8 PM this evening. * WIND...Southwest winds increasing to 20-30 mph with gusts 35- 45 mph. * HUMIDITY...10 to 20 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
127 WWUS85 KVEF 130242 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 742 PM PDT Tue May 12 2020 AZZ101-102-NVZ461>466-130345- /O.EXP.KVEF.FW.W.0003.000000T0000Z-200513T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 742 PM PDT Tue May 12 2020 /742 PM MST Tue May 12 2020/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... The wind will continue to subside this evening as relative humidity values start to recover. The Red Flag Warning will be allowed to expire at 8 pm this evening. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 11, 11:40 AM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 11, 11:40 AM PDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1140 AM PDT Mon May 11 2020 .SYNOPSIS...Dry and windy weather will remain the main story for the first half of the week resulting in fire weather concerns, especially for northwest Arizona. Expect a downward trend in temperatures through Wednesday then a slow warmup heading into the weekend. Beyond the weekend, a possible shortwave disturbance early next week should keep temperatures from increasing, and perhaps more wind/fire concerns. && .SHORT TERM...through Tuesday. The main concern through the short term period is winds and fire weather concerns through Tuesday. A Red Flag Warning just went into effect for much of southern Nevada and northwest Arizona which originally was just for the low RH and windy conditions expected today but some elevated dry T is also on the table the rest of the afternoon east of the Colorado River. Added this to the grids and to the current RFW. Elsewhere, a rather impressive downslope wind gust scenario looks possible later this evening and overnight tonight for the Owens Valley, but also the Spring Mountains. Currently, the latest hi- res trends seems to all key in on strong downslope wind gusts, potentially over 50 mph for locations such as Red Rock Canyon and possibly west sides of the Valley. In these types of set up, this also results in strong crosswinds across Highway 95 including Indian Springs and Desert Rock. We will continue to assess through the afternoon, but may need to include parts of Clark and Nye counties into a Wind Advisory for this evening with similar times as that of the Owens Valley. Additionally, after the atmosphere decouples through the mid morning, near advisory criteria winds look likely across San Bern and Clark/Mohave tomorrow afternoon. At a minimum, another RFW looks likely for Arizona fire zones and possibly a Wind Advisory for zones to the west. .LONG TERM...Wednesday through the weekend. The latter half of the week looks more benign from a wind perspective as a brief period of ridging sets up over the west coast ahead of the next potential disturbance early next week. This should serve to keep winds below critical fire thresholds, and with the cooler mid to late week temperatures, RH should stay at or slightly above critical thresholds. As the ridge axis maximizes by Saturday, highs climb back into above normal territory. However, another Pacific trough is progged to evolve into a progressive shortwave early next week that could serve to temper highs and bring more wind/fire concerns to the region. Ensemble analysis indicates that the bulk of the intermodel variance is explained by a more progressive and deeper shortwave than currently illustrated in the means so this would add more credence to those concerns for potential impacts as well. && .FIRE WEATHER...Increasing southwest winds today will lead to widespread critical fire weather conditions from late this morning into this evening. A Red Flag Warning went into effect for a large portion of southern Nevada and northwest Arizona from this morning until 8 PM PDT. Southwest winds gusting between 30 and 40 mph will pick up again Tuesday afternoon across San Bernardino, Clark and Mohave counties. However, temperatures will drop 6-10 degrees across the region and dewpoints will increase which will result in minimum relative humidity near or above 15 percent for much of the region and slightly lower fire danger for Nevada fire zones. Northwest Arizona may still warrant an afternoon RFW however, especially with ongoing fires in those areas. && .AVIATION...For McCarran...Gusty southwest winds expected today and tomorrow across the region. Expect sustained winds of 15-20 knots this afternoon with gusts to around 25-30 knots. Winds overnight are expected to remain elevated with gusts to 20-25 knots. There is the potential for downslope winds off the Spring Mountains to push into the valley overnight, generally after 06Z-12Z, but confidence is low that these winds will reach KLAS. By 13-14Z tomorrow morning, stronger winds should sweep across the valley with winds of 20-25 knots and gusts to 30-35 knots possible tomorrow afternoon. Outside of the winds, minimal aviation impacts are expected with dry conditions and SCT-FEW clouds above 20kft. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty southwest winds expected across the region this afternoon through tomorrow. Strongest winds will be across a broad area along the I-15 corridor. Gusts expected this afternoon should generally be 20-30 knots, with slightly stronger winds expected at KDAG to 35 knots. Downslope west winds are expected in the Owens Valley overnight tonight with gusts reaching to 40-45 knots near the western foothills. Low confidence these winds reach KBIH overnight though, where only westerly gusts to 25 knots are expected with the potential of gusts dropping off completely overnight. Elsewhere, winds should generally remain elevated overnight. Winds will quickly become gusty again by tomorrow morning around 14-15Z, with gusts to 25-35 knots expected across much of the region through the afternoon. Outside of the winds, minimal aviation impacts are expected with dry conditions and SCT-FEW clouds above 20kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...TB3 AVIATION...Kryston For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, May 11, 11:45 AM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT MON MAY 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 1 WSW CALLVILLE BAY 36.13N 114.74W
05/10/2020 CLARK NV PARK/FOREST SRVC
LAKE MEAD DISPATCH REPORTED A CAPSIZED
VESSEL IN SWALLOW BAY AT 7:18PM. ALL 12
PEOPLE ON BOARD RESCUED.
&&
DBThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:56 AM PDT | Wind Advisory | VEF | Clark, Nye | 41 hr |
| May 11, 1:34 PM PDT | Wind Advisory | VEF | Clark, Lincoln | 39 hr |
Nearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.